Alert archive / Nevada / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Reno, NV

July 17, 2020Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 17, 2020, 3:50 PM PDT for Douglas County, Nevada. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2020, 3:50 PM PDT (22:50 UTC)
Expired
Jul 17, 2020, 5:45 PM PDT
In force
115 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Douglas County, NV

The radar

The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WGUS55 KREV 172250
FFWREV
NVC005-180045-
/O.NEW.KREV.FF.W.0007.200717T2250Z-200718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
350 PM PDT Fri Jul 17 2020

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Douglas County in western Nevada...

* Until 545 PM PDT.

* At 348 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area including the Numbers burn scar. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Gardnerville, Gardnerville Ranchos, Junction U.S 395 And NV 756,
  Gardnerville Ranch and Mount Siegel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3898 11948 3879 11947 3883 11975 3894 11976

FLASH FLOOD...RADAR INDICATED

$$

JM
2 follow-up statements
690 
WGUS75 KREV 172347
FFSREV

Flash Flood Statement
National Weather Service Reno NV
447 PM PDT Fri Jul 17 2020

NVC005-180045-
/O.CON.KREV.FF.W.0007.000000T0000Z-200718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NV-
447 PM PDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
DOUGLAS COUNTY...

At 443 PM PDT, Doppler radar indicated heavy rain across the warned 
area is diminishing.  However flash flooding is still expected as 
debris flow from the Numbers Burn Scar travels along creeks and 
steep terrain.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

The debris flow can consist of rock, mud, vegetation and other loose 
materials.

Some locations that will experience flooding include...
Gardnerville, Gardnerville Ranchos, Junction U.S 395 And NV 756,
Gardnerville Ranch and Mount Siegel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3898 11948 3879 11947 3883 11975 3894 11976

FLASH FLOOD...RADAR INDICATED

$$

JM
113 
WGUS75 KREV 180041
FFSREV

Flash Flood Statement
National Weather Service Reno NV
541 PM PDT Fri Jul 17 2020

NVC005-180049-
/O.EXP.KREV.FF.W.0007.000000T0000Z-200718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NV-
541 PM PDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY WILL EXPIRE AT 545 PM
PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat however roadways and low-lying areas may remain flooded or 
blocked by debris. 

LAT...LON 3898 11948 3879 11947 3883 11975 3894 11976

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:23 PM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 1:23 PM PDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
123 PM PDT Fri Jul 17 2020

.SYNOPSIS...

Isolated to scattered thunderstorms are expected this afternoon and
evening near and south of Interstate 80. Isolated thunderstorms
remain possible this weekend into early next week, mainly south of
Highway 50. Seasonally warm to hot summer temperatures along with
afternoon breezes will persist over northeast California, the
Sierra, and western Nevada through the weekend into next week.

&&

.DISCUSSION...
Seasonally warm to hot summer afternoon temperatures with 80s for
the Sierra valleys and 90s to low 100s for lower valleys will
continue through the weekend into next week. Any relief from the
heat will be the occasional cloud cover, cooler outflow winds or
rain from thunderstorms.

Speaking of thunderstorms, it is summer, so if you have outdoor
plans then you should be accounting for the possibility of rapidly
changing conditions each afternoon and evening. This could mean
getting out early in the day to avoid thunderstorms altogether, or
having a backup plan for shelter if you must hike or recreate on the
lake areas during the mid to late afternoons. Thunderstorms don't
typically come out of nowhere, but if you aren't keeping tabs on
changing weather conditions it can certainly seem that way!

Primary thunderstorm threats through the weekend include, heavy
rainfall, small hail, gusty winds and also rapidly plummeting
temperatures. Stronger storms could produce ponding of water and
nuisance flooding for low water crossings as well. Any storms that
develop over recent burn areas may result in more significant
flooding downstream. If you live/work downstream from any burn
areas, including in eastern Douglas County (the Numbers Fire),
remain alert for heavy rainfall and any flash flood warnings.

For early next week, high pressure will remain across the West with
temperatures staying a touch above normal for the Sierra and
western Nevada. A trough approaches the CA coast midweek bringing
another factor into determining chances/location of thunderstorms
for the week. So while temperatures will moderate a bit by
midweek, there will be potential for thunderstorms each day,
especially for the eastern Sierra. Thunderstorm coverage
increases with the trough passage midweek, especially for the Lassen
convergence zone and into the Tahoe Basin.
-Edan

&&

.AVIATION...

Isolated to scattered thunderstorms will develop again this
afternoon. Plan for these thunderstorm threats through the
evening: heavy rain, small hail, gusty erratic winds up to 50 mph,
turbulence, and reduced visibility if any storms move directly
over area terminals.

High resolution simulations show storms developing along the eastern
Sierra of Mono County into the eastern Tahoe Basin and foothills
around the Reno-Carson City area by 21z this afternoon with the
most coverage south of Highway 50. By this evening (after 0z),
west winds will push thunderstorms out of the Tahoe Basin and off
the Sierra into areas east of KRNO-KCXP with isolated
thunderstorms possibly impacting KLOL-KNFL. Storm threats east of
KRNO-KCXP will be gusty outflow winds with increased potential for
blowing dust and limited visibility.

Chances for thunderstorms through this evening at area terminals:

KTRK = 8-10%
KTVL = 10-15%
KMMH = 25-30%
KRNO = 15-20%
KCXP = 15%
KMEV = 25%

Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 17, 2:53 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Reno NV
253 PM PDT Fri Jul 17 2020

CAZ072-073-NVZ001>004-172345-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
253 PM PDT Fri Jul 17 2020

...THUNDERSTORMS DEVELOPING OVER THE EASTERN SIERRA AND PINE NUTS...

At 250 PM PDT thunderstorms were developing over the eastern Sierra
in Mono County and up into the Pine Nut range of western Nevada.
Thunderstorms will continue through 5 PM. The storms will be nearly
stationary.

Winds in excess of 40 mph, small hail and brief moderate
rainfall will be possible with any storm.

Locations impacted include...
Carson City, Mammoth Lakes, Bodie, Chalfant, Crowley Lake,
Gardnerville, Benton, June Lake, Bridgeport, Lee Vining, Twin Lakes,
Toms Place, Mono Lake, Coleville, Topaz Lake, Gardnerville Ranchos,
Dayton, Johnson Lane, Yerington and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3758 11901 3774 11913 3773 11926 3779 11920
      3788 11920 3795 11932 3807 11934 3812 11943
      3809 11946 3814 11952 3894 11986 3925 11970
      3929 11907 3857 11894 3796 11827 3789 11835
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2150Z 000DEG 0KT 3817 11933

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:02 PM PDTDust Storm AdvisoryREVChurchill, Pershing58 min
Jul 17, 2:53 PM PDTSpecial Weather StatementREVDouglas, Lyon112 min
Jul 17, 3:24 PM PDTFlash Flood WarningREVDouglas, Lyon86 min

Nearby

Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.